Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 167, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 5, 2017, 6:37 PM EST for 4 counties in Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2017, 6:37 PM EST (23:37 UTC)
- Expired
- Nov 5, 2017, 7:00 PM EST
- In force
- 23 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, IN, Morgan County, IN, Owen County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 50 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 6:40 PM EST | TSTM WND DMG | 3 Nne Poland, IN | TREE LIMBS SNAPPED ALONG COUNTY ROAD 1200 SOUTH. RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 5, 12:08 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1199 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted.
393
WUUS53 KIND 052337
SVRIND
INC021-109-119-133-060000-
/O.NEW.KIND.SV.W.0167.171105T2337Z-171106T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
637 PM EST SUN NOV 5 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Western Morgan County in central Indiana...
Northeastern Clay County in west central Indiana...
Northeastern Owen County in west central Indiana...
Southern Putnam County in west central Indiana...
* Until 700 PM EST.
* At 637 PM EST, a severe thunderstorm was located 9 miles southeast
of Brazil, or 22 miles east of Terre Haute, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cloverdale, Reelsville, Quincy, Little Point, Eminence, Cagles Mill
Lake, Devore and Belle Union.
This includes Interstate 70 between mile markers 28 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM EST for central and
west central Indiana.
LAT...LON 3954 8706 3960 8664 3960 8659 3941 8648
3937 8699
TIME...MOT...LOC 2337Z 260DEG 38KT 3947 8695
HAIL...1.00IN
WIND...60MPH
$$
AW/JN1 follow-up statement
052
WWUS53 KIND 052352
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
652 PM EST SUN NOV 5 2017
INC021-109-119-133-060002-
/O.EXP.KIND.SV.W.0167.000000T0000Z-171106T0000Z/
Morgan IN-Clay IN-Owen IN-Putnam IN-
652 PM EST SUN NOV 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MORGAN...NORTHEASTERN
CLAY...NORTHEASTERN OWEN AND SOUTHERN PUTNAM COUNTIES WILL EXPIRE AT
700 PM EST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3954 8706 3960 8664 3960 8659 3941 8648
3937 8699
TIME...MOT...LOC 2352Z 260DEG 38KT 3950 8675
$$
AW/JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 6:19 PM EST, 18 minutes earlier.
Area forecast discussion, Nov 5, 6:19 PM EST, 18 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 619 PM EST Sun Nov 5 2017 .UPDATE... The Aviation section has been updated below. && .SYNOPSIS... Issued at 306 PM EST Sun Nov 5 2017 Low pressure along with a strong cold front will move through the area this evening bringing the potential for heavy rain and severe thunderstorms. Cooler air will then rule into next week with highs in the 40s to around 50 for much of the period. A couple of weaker systems will bring precipitation to parts of the area Monday, Tuesday, and next Sunday. && .NEAR TERM.../Rest of This Afternoon and Tonight/ Issued at 306 PM EST Sun Nov 5 2017 The first wave of low pressure, riding along a front from near the northwest forecast area southwest into the St. Louis area, was moving out of the forecast area. However, more waves are to the southwest along the front, with more thunderstorms associated with them. Have already seen severe thunderstorms and possible tornadoes across the area this afternoon, with good shear and instability for this time of year. These favorable conditions will continue into this evening. Upstream mid level lapse rates are higher than across the area, and some of this air will advect in, increasing the hail threat as well. In addition, high precipitable water values continue with good 850mb moisture transport. Some areas have received over a couple of inches of rain. With more storms moving in, the flash flood threat will continue. Thus will continue with the Flash Flood Watch. Given all the above, will continue with high PoPs through 00Z, then gradually decrease them from northwest to southeast through the evening, with some lower PoPs hanging around longer across the southeast until near 12Z. Will keep the Flash Flood Watch going through 400 AM for now, but will likely be able to cancel it early as the heavy rain moves out. Will watch closely. The model blend looks reasonable for low temperatures tonight with cold advection behind the front. && .SHORT TERM.../Monday through Wednesday/ Issued at 306 PM EST Sun Nov 5 2017 Models are close enough that the model blend initialization was accepted for most items. Monday looks to remain dry. Went higher than the blend for sky cover Monday as an inversion will likely trap moisture. Chances for rain will return to much of the area Monday night as a wave rides along to the south. Forcing looks good south with decent frontogenetical forcing added to the mix. Will go likely PoPs far south Monday night, with only slight chance PoPs north. Kept some lingering low PoPs Tuesday morning. Low chances for rain will move back in to far southern areas Tuesday night with another wave, but not all models have rain that far north. Thus confidence is low for these Tuesday night PoPs. High pressure will bring dry conditions Wednesday. && .LONG TERM.../Wednesday Night Through Sunday/ Issued at 306 PM EST Sun Nov 5 2017 Models are close enough that the model blend initialization was accepted for most items. Much of the long term will be quiet with high pressure in control. However, a developing upper trough and a surface low pressure system could bring some precipitation Saturday night into Sunday. Temperatures look cold enough that some snow may mix in with the rain Saturday night & Sunday morning. Temperatures will remain below average through the period. && .AVIATION /Discussion for the 06/00Z TAFs/... Issued at 618 PM EST Sun Nov 5 2017 Predominantly MVFR conditions through the night into Monday morning. Cannot rule out periods of IFR ceilings. Conditions should improve Monday afternoon. Showers and storms continue to coalesce into clusters and line segments at this time and the complex will generally sag southeastward as the front does so with time. LAF is done with convection but HUF/IND will have the threat for the first few hours of the period, and BMG for a bit longer. Winds will become more northwesterly and northerly with time as the front moves out, with speeds generally around 9-12KT. A few gusts cannot be ruled out, particularly with showers and storms early in the period, but will be transient at best. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 4 AM EST Monday for INZ021-028>031- 035>049-051>057-060>065-070>072. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM...50 AVIATION...Nield
Hazardous weather outlook, Nov 5, 4:16 AM EST, 14 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 416 AM EST Sun Nov 5 2017 INZ021-028>031-035>049-051>057-060>065-067>072-060930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 416 AM EST Sun Nov 5 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms and heavy rainfall later today and tonight. Hazards: Damaging winds...large hail...a few tornadoes...heavy rainfall causing flooding and cloud to ground lightning. Timing: Best threat for severe weather from early afternoon through the evening. Best threat for heavy rainfall late afternoon through tonight. Discussion: The approach and passage of a cold front later today into tonight will bring the threat for severe thunderstorms and heavy rainfall to central Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Scattered showers are possible late Monday into Tuesday...especially south of Interstate 70. Showers will be possible again on Saturday. Discussion: The passage of low pressure through the Tennessee Valley will bring scattered showers to south central Indiana Monday night and early Tuesday. Dry and cooler weather is then expected with high pressure through the rest of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Local storm report, Nov 5, 5:04 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
504 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HEAVY RAIN 3 NW FISHERS 39.98N 86.06W
11/05/2017 E1.16 INCH HAMILTON IN TRAINED SPOTTER
TOTAL SO FAR TODAY.
&&Local storm report, Nov 5, 5:21 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM FLOOD WINCHESTER 40.18N 84.98W
11/05/2017 RANDOLPH IN LAW ENFORCEMENT
WINCHESTER POLICE ARE CLOSING OFF NORTH MAIN
STREET BETWEEN 3RD AND 4TH STREETS DUE TO
FLOODING. OFFICER REPORTING WATER UP TO HIS
FENDER WELLS OF HIS POLICE PICK-UP TRUCK.
&&
BHHLocal storm report, Nov 5, 5:29 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG 2 SSE CLARKS HILL 40.21N 86.71W
11/05/2017 TIPPECANOE IN EMERGENCY MNGR
THREE ELECTRIC POLES HAVE BEEN BLOWN DOWN AT
OR NEAR THE INTERSECTION OF EAST COUNTY LINE
ROAD SOUTH AND SOUTH COUNTY ROAD 1000
EAST...NECESSITATING ROAD CLOSURE. TIME IS
ESTIMATED BASED ON RADAR.
&&
BHHLocal storm report, Nov 5, 5:33 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
533 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FLOOD UNION CITY 40.20N 84.82W
11/05/2017 RANDOLPH IN EMERGENCY MNGR
LOCALIZED HEAVY FLOODING ON VARIOUS STREETS.
RAINFALL OF 2.38 INCHES FELL IN THE
EMERGENCY MANAGERS RAIN GAUGE.
&&
BHHLocal storm report, Nov 5, 5:34 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND DMG 5 NNW ORESTES 40.33N 85.77W
11/05/2017 MADISON IN PUBLIC
SECONDHAND REPORT OF DAMAGE TO SILOS NEAR
COUNTY ROADS 1550 NORTH AND 500 WEST IN
MADISON COUNTY.
&&Local storm report, Nov 5, 5:59 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
559 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG 1 SSW SARATOGA 40.23N 84.92W
11/05/2017 RANDOLPH IN EMERGENCY MNGR
TREE AND UTILITY LINES DOWN AT 4401 NORTH
300 EAST. TIME ROUGHLY ESTIMATED BASED ON
RADAR.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 3:20 AM EST | Flash Flood Watch | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 30 more | 25 hr |
| Nov 5, 12:40 PM EST | Severe Thunderstorm Warning | IND | Daviess, Greene | 35 min |
| Nov 5, 12:53 PM EST | Severe Thunderstorm Warning | IND | Delaware, Madison | 37 min |
| Nov 5, 1:04 PM EST | Tornado Warning | IND | Delaware, Madison | 26 min |
| Nov 5, 1:12 PM EST | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 33 min |
| Nov 5, 1:19 PM EST | Tornado Warning | IND | Brown, Greene, Lawrence, Monroe | 41 min |
| Nov 5, 1:31 PM EST | Severe Thunderstorm Warning | IND | Delaware | 14 min |
| Nov 5, 1:37 PM EST | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tippecanoe | 38 min |
| Nov 5, 1:47 PM EST | Tornado Warning | IND | Brown, Jackson, Lawrence, Monroe | 28 min |
| Nov 5, 2:04 PM EST | Tornado Warning | IND | Jackson, Jennings | 41 min |
| Nov 5, 2:20 PM EST | Areal Flood Advisory | IND | Jackson | 115 min |
| Nov 5, 2:36 PM EST | Severe Thunderstorm Warning | IND | Jennings | 24 min |
| Nov 5, 3:03 PM EST | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 42 min |
| Nov 5, 3:16 PM EST | Flash Flood Warning | IND | Bartholomew, Brown, Jackson, Jennings | 3 hr |
| Nov 5, 3:35 PM EST | Areal Flood Advisory | IND | Boone, Clinton, Hamilton, Madison, Tipton | 3 hr |
| Nov 5, 3:38 PM EST | Severe Thunderstorm Warning | IND | Randolph | 22 min |
| Nov 5, 4:05 PM EST | Areal Flood Advisory | IND | Delaware, Henry | 115 min |
| Nov 5, 4:12 PM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion | 48 min |
| Nov 5, 4:37 PM EST | Flash Flood Warning | IND | Delaware, Henry, Madison, Randolph | 3 hr |
| Nov 5, 4:50 PM EST | Flash Flood Warning | IND | Clay, Fountain, Montgomery, Parke, Putnam, Tippecanoe and 3 more | 3 hr |
| Nov 5, 5:06 PM EST | Areal Flood Advisory | IND | Rush, Shelby | 3 hr |
| Nov 5, 5:13 PM EST | Flash Flood Warning | IND | Boone, Hamilton | 3 hr |
| Nov 5, 5:20 PM EST | Areal Flood Advisory | IND | Morgan, Owen | 3 hr |
| Nov 5, 5:43 PM EST | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam, Vigo | 47 min |
| Nov 5, 6:25 PM EST | Severe Thunderstorm Warning | IND | Rush, Shelby | 34 min |
| Nov 5, 6:30 PM EST | Areal Flood Advisory | IND | Hancock, Johnson | 2 hr |
| Nov 5, 6:57 PM EST | Tornado Warning | IND | Brown, Monroe | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.